Beta blocker or calcium channel blocker?

I've been on Bisoprolol for over two years. Started at 2.5mg but the dose was fairly promptly raised to 5mg/day. It seems to be keeping my heart rate down but I think of it as my "devil drug" since I get very very tired several times almost every day. Saw an EP for the first time last week and he suggested I try a calcium channel blocker (Adizem) instead.

Does anyone have any advice on this or experience on Adizem (or other calcium channel drugs) they could share? I value personal experiences of people who have tried these drugs more than the general statements on the package inserts!

Last edited by

8 Replies

  • Diagnosed with PAF 13 years ago and was put on Sotalol. After the first year of feeling tired and sluggish I was changed to Flecainide 50mg x 2 a day + Ramipril. A year ago I was changed to Dilltiazem 180 mg a day which I coped with well and no undue side effects but 5 weeks ago developed continuous AF + Atrial Flutter and was put on Bisoprolol 5mg once a day. At first I found this drug very debilitating and couldn't function at all for 2 days at the start but am now coping reasonably with it but get quite tired in the day so am now going to try 2.5 mg x 2 to see if that helps. This controlled the rate but has not converted me back to Sinus Rhythm. My follow up Cardio appointment is not until August (good old NHS) so I will see then if they are going to do anything about it.

  • Had to Google some of your drugs and found that your Diltiazem and my Adizem are the same drugs, which made your comments even more relevant to my inquiry.

    Your experience with Diltiazem scares me a bit -- maybe it's a question of better the devil you know, and I should stick with Bisoprolol. If I can ever get an appointment I'll ask my GP about splitting the dose as you're doing or taking 5mg at night rather than in the morning as I've been doing.

    As I understand it Bisoprolol is a rate controller -- the EP I recently consulted recommended my staying on a rate controller rather than switching to a rhythm controlling drug since the latter, he said, have more undesirable effects and I was doing well on Bisoprolol, with no symptoms other than the fibrillation itself. Obviously that's specific to me and others may benefit more from the rhythm drugs than the rate controllers

    Thanks for sharing your experiences..



  • Was changed from beta blockers to dilitazem and ramipril, now my permanent AF seems to be better controlled

    Yes we are all different

  • Hi

    I was on 2.5mg bisoprolol which after a month was reduced to 1.25 mg bisoprolol for 5 months - I struggled to go up any incline and was often out of breath.

    I changed to 120 mg slow release diltiazem over a year ago and am so much better. A small dose of digoxin 62.5 mcg was added 8 months ago. No side effects from either. I am in permanent AF.


  • I was on verapamil and then tried diltiazem for AF and hated both. I never understood the expression 'bone tired' until then. They also messed with my digestion. My exercise tolerance was limited and the worst part was there was no improvement in the AF! Finally, I got a new cardiologist and he was happy to take me off the blocker and leave me just on digoxin. Phew! Best thing he ever did!

  • Personally, i swear by Diltiazam. Best drug I ever used. If there's a problem, use diltiazam. For me that is. All els failed

  • Thanks all. Very helpful,

    I plan to switch from taking my daily Bisoprolol in the morning to taking it in the evening, I'll continue for a week or so, keeping my eye on blood pressure and heart rate. (I know, I know: people who treat themselves have a fool for a doctor and a fool for a patient!).

    If that reduces the daytime tiredness significantly I'll just tell my GP about it if I can ever get to see him, otherwise I'll look into taking half the dose in the a.m. and half in the evening. If that doesn't work I'll try one of the calcium channel drugs instead. (You can't tell I am scared of changing drugs, can you?).

    Thanks again.

  • I take 240 mg Diltiazem slow release and Propafenone 150 mg twice a day. The Diltiazem was added recently after a bad episode of AF as I can't have a betablocker. I get swollen ankles some days and sometimes struggle with stairs and hills but I do not know if that is the drug or the result of the damage to my heart. I looked at the possible side effects and realised I had many of them before I took it ( and most of them were worse). On the plus side it has fixed my IBS!

    Really the only way to find out is to try it yourself, hope you find something that helps.

You may also like...